A long QT interval due to prolonged repolarization may be associated with a polymorphic ventricular tachycardia known as torsades de pointes. During marked prolongation of the action potential (long QT) early after depolarizations may occur, which when propagated may trigger an arrhythmia. The duration of QTc interval is the major determinant of the risk of drug-induced torsades. Congenital long QT syndrome, female gender, hypokalemia and use of sympathomimetics increase the risk of torsades, and potentiate the QT prolonging effects of drugs. Antiarrhythmics that block the potassium channel prolong the QT and increase the risk for torsades (amiodarone, sotalol, quinidine, procainamide, ibutilide, disopyramide). Additionally, some macrolide and fluoroquinolone antibiotics, antipsychotic and antidepressant drugs, serotonin agonists of the triptan class, cisapride, dolasetron and others have been reported to be associated with QT prolongation or cases of torsades. Drug-induced effects on the QT interval with the associated possibility of inducing fatal arrhythmias have become a new challenge for the practitioner, the drug development process and the regulatory agencies.